Illinois, 2020

Flooding in Illinois, March 18 to 31, 2020

March 18 to 31, 2020 · NWS PAH · 10 events in 9 counties and zones

Numerous rain events led to renewed river flooding in March. Minor to moderate flooding was widespread across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous rain events led to renewed river flooding in March. Minor to moderate flooding was widespread across the region. Monthly rainfall was 2 to 4 inches above normal for most of the area. Wet soil conditions contributed to runoff occurring fairly quickly with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 5:29 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 18, 5:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 PM CDT Wed Mar 18 2020

.UPDATE...
Issued at 625 PM CDT Wed Mar 18 2020

For aviation section only.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CDT Wed Mar 18 2020

The main forecast concern in the short term is the potential for a
couple more rounds of showers and thunderstorms from tonight into
Thursday night. This includes the risk for severe weather late
Thursday afternoon into Thursday night, in addition to heavy
rainfall.

Scattered showers and isolated thunderstorms will remain possible
into the early evening hours, mainly across the eastern two thirds
of the area. SPC maintains a marginal risk for severe weather
across much of western Kentucky into early evening. At this time,
it looks as though most of this will be just outside of our
forecast area given the lack of surface based instability.

After a break from the weather through much of the evening, our
next round of showers and scattered thunderstorms will arrive late
tonight into Thursday morning as the next wave of shortwave energy
lifts northeast. The main concern with this round of activity will
be locally heavy rain, although a few strong storms with marginally
severe hail cannot be completely ruled out.

After a break in the activity during much of the afternoon, the
main round of showers and thunderstorms, some potentially severe,
will arrive as early as late afternoon in our western counties.
The activity will spread east through the area into the evening
and possibly even into the overnight hours.

Looking at the HREF model suite, the combination of severe weather
parameters is concerning. With deep layer shear of 60-70 knots
forecast to overspread a moderately unstable atmosphere of
potentially 1000-1500 J/kg surface based CAPE, organized severe
storms are a real possibility. Add to that 0-3 km storm relative
helicity forecast in excess of 400 m2/s2, and significant tornado
parameter ranging from 6 to 8, and in some cases a bit more. With
some component of low level shear perpendicular to the line of
forcing, the potential for rotating supercells will need to be
monitored. Also, the trend towards more linear forcing with time
should result in a transition to more of a squall line or line
segments as the event unfolds through the evening and potentially
into the overnight hours. But even with the linear activity, quick
spin up tornadoes cannot be ruled out.

All forms of severe weather will be possible, from large hail and
damaging winds to at least a few tornadoes, possibly significant.
Tornado potential should be higher in the evening across southeast
Missouri and southwest Illinois, with more of a damaging wind and
isolated tornado threat as the convection progresses east across
the area.

The chance for thunder will linger into the morning hours of
Friday as the cold front marches east through the area. After
highs from 70 to 75 Thursday afternoon, highs on Friday will range
from around 60 in our northwestern counties into the lower 70s
near the Tennessee border. Those highs on Friday should occur in
the morning, as temperatures fall in the afternoon. By Friday
night, lows 30 to 35 are forecast as skies clear, leading to the
potential for frost by daybreak Saturday.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed Mar 18 2020

High pressure over the Great Lakes on Saturday into Saturday night
will give our region chilly north to northeast flow.  It will be dry
with high temperatures 7 to 12 degrees below seasonal normals, and
lows around 5 degrees below normal.

For Sunday into next week, models are inconsistent with timing of
some upper level waves moving across our region.  Based on the
latest models blends, shower chances will spread southwest to
northeast across our region Sunday, possibly starting out as a brief
wintry mix in southeast Missouri early Sunday.  Shower chances will
continue into Sunday evening, slowly ending from west to east late
Sunday night into Monday.  After a brief break Monday evening, a
surface low pressure system will be coming out of the Central Plains
into the middle Mississippi and lower Ohio valleys. Shower chances
will return late Monday night and continue through Wednesday, with
isolated thunderstorms possible across mainly southeast Missouri and
west Kentucky Tuesday into Tuesday night when the low moves just
north of the PAH forecast area.

Temperatures will gradually warm through the period, especially
Tuesday and Wednesday as high pressure to our east brings back
southerly flow.  Temperatures by Tuesday night and Wednesday will
rebound to 8 to 12 degrees above normal.

&&

.AVIATION...
Issued at 625 PM CDT Wed Mar 18 2020

IFR conditions across most of the region will likely persist
through the night and Thursday AM. A break in shower activity is
expected this evening, before another period of showers and some
thunderstorms arrives late tonight into Thursday morning. This
activity should taper off from southwest to northeast by late
morning as a warm front lifts north of the area. Southerly winds
less than 10 knots should prevail through tonight, then increase
to around 15 knots with gusts into the 20-30 kts Thursday
afternoon as cigs lift into VFR cat many locations.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...GM
SHORT TERM...RJP
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Mar 18, 3:58 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
458 PM CDT Wed Mar 18 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
458 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms will develop after midnight over southeast
Missouri and western Kentucky and lift northward into southern
Illinois by daybreak. Locally heavy rainfall and lightning will be
the primary concerns, but marginally severe hail cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will lift northward out of southern
Illinois and the Evansville Tri State by late Thursday morning.
Locally heavy rainfall and lightning will be the primary concerns
through the morning, but marginally severe hail cannot be ruled
out.

Scattered to numerous thunderstorms are expected to develop late
Thursday afternoon and become widespread Thursday night. Severe
storms with damaging winds, tornadoes, and large hail will be
possible. In addition, heavy rainfall may lead to flash flooding
in some localized areas.

South winds Thursday and Thursday evening will gust from 25 to 35
mph at times outside of thunderstorms.

An isolated thunderstorm or two cannot be ruled out along a cold
front Friday morning over portions of western Kentucky and
southwest Indiana.

A slight chance of thunderstorms returns to the forecast Tuesday
and Tuesday night, mainly over portions of southeast Missouri and
western Kentucky.

River flooding concerns may increase across the region over the
coming week. Please refer to the latest River Flood Warnings and
statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed throughout the region
late Thursday afternoon and especially Thursday night.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Pulaski

When
March 18, 6:00 PM CST to March 31, 11:59 PM CST
Where
Pulaski County, Olmsted to 2.13 mi ESE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Considerable flooding occurred on the Ohio River. At the Olmsted river gage, the river crested at 47.35 feet on the 31st. Flood stage is 36 feet. Bottomland fields were inundated. A few rural county roads were flooded. The flooding continued into April.

Flood, Gallatin

When
March 19, 10:00 PM CST to March 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 1.84 mi ESE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred on the Ohio River, affecting mainly bottomland fields and surrounding low lying areas. The flooding continued into April.

Flood, Wabash

When
March 20, 10:00 AM CST to March 31, 11:59 PM CST
Where
Wabash County, 1.38 mi ESE of Mt Carmel to 2.49 mi E of Mt Carmel
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.414, -87.746

Minor flooding occurred on the Wabash River. Lowland fields were flooded. Installation of a flood gate was conducted at Mount Carmel. Access to local camp sites was blocked. In Wabash County Illinois, County Road 1280 E and South Division Street were flooded. Some nearby oil fields were inaccessible. A few local river roads were closed by high water. The flooding continued into April.

Flood, Jackson

When
March 20, 10:00 AM CST to March 31, 11:59 PM CST
Where
Jackson County, 2.69 mi W of Harrison to 2.98 mi WNW of Mt Carbon
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.776, -89.379

Moderate flooding occurred on the Big Muddy River. Water approached some neighborhoods in Murphysboro. Low-lying fields and woods near the river were inundated. The flooding continued into April.

Flood, Alexander

When
March 20, 11:00 AM CST to March 31, 11:59 PM CST
Where
Alexander County, Thebes to 0.71 mi S of Fayville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding occurred on the Mississippi River. Bottomland woods and fields were inundated. The flooding continued into April.

Flood, White

When
March 20, 12:00 PM CST to March 31, 11:59 PM CST
Where
White County, 1.2 mi SSE of Carmi Muni Arpt to 2.87 mi SW of Carmi
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.085, -88.139

Moderate flooding occurred on the Little Wabash River. The river crested at 32.10 feet at the Carmi gage on the 26th. Flood stage is 27 feet. Floodwaters flowed up McHenry Slough, and areas near Route 1 and 14 in Carmi began to flood. County roads were inundated. The flooding continued into April.

Flood, White

When
March 20, 1:00 PM CST to March 31, 11:59 PM CST
Where
White County, Maunie to 5.41 mi SE of Garnerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding occurred on the Wabash River. Low-lying woods and fields near the river were flooded. The flooding continued into April.

Flood, Massac

When
March 20, 8:00 PM CST to March 31, 11:59 PM CST
Where
Massac County, Brookport to 0.97 mi SE of Metropolis
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Moderate flooding occurred on the Ohio River. At the river gage at Paducah, KY, the river crested at 44.91 feet on the 31st. Flood stage is 39 feet. Riverside parks and campgrounds were inundated. Extensive flooding of low-lying woods and fields occurred. Some rural county roads were closed. Very few if any structures were affected, though water approached streets in Metropolis riverfront areas. The flooding continued into April.

Flood, Franklin

When
March 21, 10:00 AM CST to March 31, 11:59 PM CST
Where
Franklin County, Plumfield to 1.27 mi W of Orient
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -89.000

Minor flooding occurred on the Big Muddy River. Low-lying woods and fields near the river were inundated.

Flood, Pope

When
March 23, 1:00 PM CST to March 31, 11:59 PM CST
Where
Pope County, Golconda to 0.84 mi ESE of Golconda
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Minor flooding occurred on the Ohio River, affecting bottomland woods and fields. The flooding continued into April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876639, 876636, 876641, 876646, 876640, 876647, 876643, 876638, 876644, 876637.